Pharmacy Week October 18th – 24th 2020 Medication Safety
Elizabeth is 68 years old. She gets her prescriptions by mail order, and takes one of her medications with her daily morning coffee. Her latest mail order medication bottle sat unopened on the table next to her coffee. Thinking her last bottle must be empty, she opened it and took a pill. Usually oval and white, it seemed yellow this time and she thought that must be because of the sunlight shining on it. But when she went to put the bottle away, she saw another bottle containing the pills she had intended to take. She realized she was not out of her medication after all. So, what had she gotten refilled? It was another of her medications, delivered in an identical-looking bottle.
According to the Centers for Disease Control and Prevention (CDC) older adults (65 years or older) visit emergency rooms almost 450,000 times each year due to adverse drug events. 
Hospitalizations of older adults due to adverse drug events are most commonly due to just a few drugs that should be monitored carefully to prevent problems. Blood thinners, diabetes medications, seizure medications and opioid analgesics are some examples.. Elizabeth was not injured, but the U.S. Food and Drug Administration (FDA) receives more than 100,000 U.S. reports each year associated with a suspected medication error.  And 1.5 million people are harmed every year. 
What can be done? Most importantly, raising awareness that this is a problem more common than the general public realizes. Knowing and understanding a problem are the first steps to fixing it.
It’s best to have a physical list of medications that can be checked off when refilled. Have the doctor’s name, and the prescription number. Treat medications as an important inventory, and record when you ordered them when you received them. Be sure your order is correct. Save one from the last order to compare the shape and size. If they look different, call and ask why.
If you use weekly pill reminders and put pills in a container marked by day, don’t get distracted. Do it early in the morning when you are refreshed and not while the television is on or when you might get a phone call. Healthcare professionals are taught not to be distracted when giving out medications, and this should be taught to the public too.
If you feel any changes in your mood, body aches, swelling, or anything else that you may think is another illness soon after taking a new medication, call your doctor. And finally, report this to Consumermedsafety.org. If you are not sure whether to report an incident, report it. ConsumerMedSafety.org is provided by the Institute for Safe Medication Practices (ISMP). It’s designed to help you, the consumer, avoid mistakes when taking medications.
Contact Pulse Center for Patient Safety Education & Advocacy at 516-579-4711 or PulseCPSEAConnect@gmail.com